advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Georgia, USA:

My daughter is 6 years old and was diagnosed with Type 1 diabetes over three years ago. My question is, what is the worst case scenario for severe hypoglycemia? I have read many responses to questions concerning the short and long term effects of such episodes but have not been able to determine if it can ever result in coma/death. I am frequently unable to sleep at night with the concern that my daughter would experience a seizure in the middle of the night and I would wake up to find her in a coma or worse. She has only had a few nighttime seizures and none recently, however my fear is still there. I also worry about making a mistake and overdosing her with insulin.

Answer:

Your questions suggest a need for help along two lines. As a first step, I think you need to talk again to the nurse educator on your daughter's diabetes care team to make sure that you are taking every reasonable step to prevent nocturnal hypoglycemia.

It also seems to me that your level of anxiety has become disabling in intensity and perhaps at times amounts to a panic reaction so that I urge you to talk to the person in the team with whom you feel most comfortable about a referral to a counsellor. Again the first contact might not need to be the doctor and an experienced social worker that you like may be able to provide all the help you need. If there is a clinical psychologist in the team that might be ideal and you must be prepared for them to suggest an anti-anxiety medication. Don't despair, this is a fairly common problem and a great deal can be done to help you; but it will take a little time. You must try to talk about your problem within the family and to your closest friends and if you can find a group of people with the same problem and can talk to them, that can be very supportive.

DO'B

Original posting 22 Mar 1998
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.